Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Topeka, KS

July 7, 2012Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 7, 2012, 8:39 PM CDT for Lyon County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2012, 8:39 PM CDT (01:39 UTC)
Expired
Jul 7, 2012, 9:00 PM CDT
In force
21 min
Issued by
NWS Topeka, KS

County Lyon County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WWUS83 KTOP 080139
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SAT JUL 7 2012

KSZ054-080200-
LYON-
839 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF CENTRAL LYON COUNTY. TRAINED WEATHER SPOTTERS
REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE 
EMPORIA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 
132 COULD ALSO BE AFFECTED.

&&

LAT...LON 3835 9614 3830 9618 3830 9624 3836 9626
      3844 9622 3842 9614
TIME...MOT...LOC 0139Z 019DEG 6KT 3838 9619

$$ BARJENBRUCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:08 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 6:08 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
608 PM CDT SAT JUL 7 2012

...UPDATE TO AVIATION...

.DISCUSSION...

FRONTAL BOUNDARY EXTENDED FROM NEAR FALLS CITY TO SOUTH OF CONCORDIA
THIS AFTERNOON. A WEAK SURFACE TROUGH LAY FROM OSKALOOSA THROUGH
TOPEKA AND HERINGTON. SATELLITE SHOWS CUMULUS FIELD ACROSS MUCH OF
THE CWA SAVE THE NORTHWEST CORNER. DEW POINTS HAVE INCREASED BEHIND
THE FRONT INTO THE LOWER 70S WHILE AREAS TO THE SOUTH HAVE MIXED OUT
INTO THE 50S TO LOWER 60S. ISOLATED CONVECTION HAS DEVELOPED ACROSS
SOUTHWEST AND INTO CENTRAL KANSAS AS WELL AS SOUTHWEST MISSOURI.
LATEST MESO ANALYSIS SHOWS BEST CONVERGENCE FROM DODGE CITY
NORTHEAST TO NEAR TOPEKA. ANOTHER AREA OF CONVERGENCE WAS NOTED FROM
SOUTHWEST IOWA TO WASHINGTON COUNTY. SURFACE BASED CAPE RUNNING IN
THE 1500 J/KG TO NEAR 3000 J/KG ACROSS THE AREA. 0-6KM SHEAR REMAINS
WEAK.

FOR THE REST OF THE AFTERNOON AND EVENING EXPECT TO SEE SCATTERED
THUNDERSTORMS DEVELOP ALONG AND BEHIND THE BOUNDARIES. RUC SOUNDINGS
SHOW INVERTED V SO POTENTIAL EXISTS FOR SOME ISOLATED WIND GUSTS
WITH THE STEEP LAPSE RATES. THE FRONT WILL SLOWLY MOVE SOUTHEAST
TONIGHT AND STALL OUT ACROSS EAST CENTRAL AND SOUTH CENTRAL KANSAS
BY EARLY SUNDAY MORNING. CONVERGENCE ALONG THE BOUNDARY MAY TOUCH
OFF SOME MORE CONVECTION ON SUNDAY. ALSO COULD SEE SOME REMNANTS OF
HIGH PLAINS CONVECTION MOVE INTO NORTH CENTRAL KANSAS.

WILL ALLOW THE HEAT ADVISORY TO EXPIRE THIS EVENING ACROSS THE AREA
AS FORECAST HIGHS ON SUNDAY WILL BE IN THE UPPER 80S TO MID 90S.
WILL NEED TO WATCH AREAS SOUTHEAST OF I-35 FOR POOLING OF DEW POINTS
IN THE 70S WHICH IF IT OCCURS COULD PUSH THE HEAT INDEX TO AROUND
100 DEGREES.

53

POST FRONTAL AXIS OF HIGHER MOISTURE AT AND BELOW 850 MB WILL SAG
SOUTHWARD THROUGH SUNDAY NIGHT AND BE MAINLY SITUATED JUST TO THE
SOUTH OF THE COUNTY WARNING AREA OVER SOUTHEAST KS BY 12Z MONDAY.
HOWEVER...ISOLATED/SCATTERED CONVECTION STILL POSSIBLE THROUGH THE
EVENING SUNDAY MOST AREAS AND WITH MORE POSSIBLE OVERNIGHT (MAINLY
SOUTHERN COUNTIES) WITH THE APPROACH OF WEAK WAVE AS UPPER FLOW
TRIES TO TRANSITION TO NORTHWEST FLOW. DRIER AIR WILL THEN CONTINUE
TO ADVECT INTO THE CWA THROUGH THE DAY MONDAY. ALL IN ALL...WILL
CONTINUE WITH SLIGHT CHANCE OR LOWER END CHANCE POPS ACROSS MOST OF
THE CWA SUNDAY NIGHT...WITH EMPHASIS ON THE EVENING AND SOUTH OF
I-70...THEN CONTINUE WITH A DRY FCST ON MONDAY WITH DEEPER MOISTURE
CONTINUING TO SHIFT AWAY FROM THE CWA WITH THE MAIN PUSH OF THE
FRONT INTO THE SOUTHERN PLAINS. AFTER LOWS IN THE UPPER 60S AND
LOWER 70S SUNDAY NIGHT...SHOULD SEE MORE COMFORTABLE HIGHS IN THE
UPPER 80S NOT ONLY ON MONDAY BUT ALSO INTO TUESDAY AND WEDNESDAY AS
WELL.

WILL CONTINUE WITH A DRY FORECAST ON THROUGH THE REMAINDER OF THE
WORK WEEK AND INTO SATURDAY AS THE AREA WILL REMAIN JUST EAST OF
THE AMPLIFYING UPPER RIDGE AXIS. AS EASTERLY LLVL FLOW BECOMES
MORE SOUTHEAST BY THURSDAY AND HEIGHT RISES INCREASE...SHOULD SEE
TEMPS START TO INCREASE WITH HIGHS THURSDAY INTO SATURDAY BACK
INTO MAINLY THE LOWER 90S...ALTHOUGH HEAT INDICES AT THIS POINT
EXPECTED TO REMAIN BELOW THE CENTURY MARK.

63

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED/SCATTERED
TSRA WILL REMAIN POSSIBLE AT TERMINALS THROUGH AT LEAST 06Z. WILL
WATCH FOR ADDITIONAL DEVELOPMENT TO THE WEST LATE TONIGHT. SLIGHT
CHANCE FOR SCT MVFR CEILINGS TO DEVELOP BY 08Z...BUT PROBABILITY
TOO LOW FOR MENTION IN FORECAST.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ010>012-021>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 7, 7:51 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SAT JUL 7 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-090100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
751 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT...MAINLY
ALONG AND SOUTH OF THE INTERSTATE 70 CORRIDOR. LOCALLY STRONG AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BLAIR

In the hours before

Special weather statement, Jul 7, 7:02 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT JUL 7 2012

KSZ059-080030-
ANDERSON-
702 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON COUNTY...

THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHWEST AT 10
MPH ACROSS PORTIONS OF CENTRAL ANDERSON COUNTY. DOPPLER RADAR
INDICATED...AND THE PUBLIC REPORTED THIS STORM WAS PRODUCING STRONG
WINDS OF 40 TO 50 MPH.

&&

LAT...LON 3811 9527 3806 9539 3811 9545 3820 9545
      3827 9538 3829 9526 3820 9519
TIME...MOT...LOC 0001Z 026DEG 10KT 3818 9531

$$ BARJENBRUCH
Special weather statement, Jul 7, 8:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT SAT JUL 7 2012

KSZ054-080200-
LYON-
839 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON COUNTY...

THROUGH 900 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTH AT 5 MPH
ACROSS PORTIONS OF CENTRAL LYON COUNTY. TRAINED WEATHER SPOTTERS
REPORTED THIS STORM WAS PRODUCING PEA SIZE HAIL AND STRONG WINDS IN
EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
EMPORIA. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
132 COULD ALSO BE AFFECTED.

&&

LAT...LON 3835 9614 3830 9618 3830 9624 3836 9626
      3844 9622 3842 9614
TIME...MOT...LOC 0139Z 019DEG 6KT 3838 9619

$$ BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:02 PM CDTSpecial Weather StatementTOPAnderson28 min
Jul 7, 10:57 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 7, 11:35 PM CDTSpecial Weather StatementTOPClay25 min
Jul 7, 11:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson36 min
Jul 8, 1:51 PM CDTSpecial Weather StatementTOPOsage24 min
Jul 8, 2:41 PM CDTSpecial Weather StatementTOPBrown34 min
Jul 8, 3:33 PM CDTSpecial Weather StatementTOPDouglas12 min
Jul 8, 3:54 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson21 min
Jul 8, 4:12 PM CDTSevere Thunderstorm WarningTOPDouglas33 min
Jul 8, 4:41 PM CDTSpecial Weather StatementTOPDouglas34 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.